Kansas, 2022Blizzard in Kansas, December 13, 2022
December 13, 2022 · NWS GLD · 2 events in 2 counties and zones
A strong low pressure system moved northeast across East-Central Colorado into Northwest Kansas generating up to four hours of blizzard conditions across Cheyenne and Sherman counties. Snow amounts varied from one to three inches across the two counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved northeast across East-Central Colorado into Northwest Kansas generating up to four hours of blizzard conditions across Cheyenne and Sherman counties. Snow amounts varied from one to three inches across the two counties. The greatest snow accumulations were across Cheyenne County with three inches reported in Saint Francis, Kansas. High winds up to 60 mph were observed with the blizzard conditions in Sherman County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 13, 10:37 AM CST, 40 minutes earlier.
Area forecast discussion, Dec 13, 10:37 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
937 AM MST Tue Dec 13 2022
.UPDATE...
Issued at 930 AM MST Tue Dec 13 2022
There is a window for freezing drizzle ahead of the snow today.
Therefore have expanded the advisory east. Greeley and Wichita
should not have freezing drizzle so have not included them in the
advisory.
Sherman County and Cheyenne County CO will have near blizzard
conditions today. Confidence is not high enough at this time to
upgrade to a blizzard warning. The main threat for these two
counties is short duration near zero visibility as remains of
snow bands move through.
Looking at the latest radar imagery, if the bands of snow continue
to form over Cheyenne CO, Wallace, and Sherman counties, may need
to expand the blizzard warning south. However the concern is the
blizzard like conditions not lasting three hours (not lasting long
enough for a warning). Meanwhile, Dundy County may need to be
downgraded to an advisory due to the snow bands being south of the
county so far. Will wait a few more hours before addressing.
High wind potential not looking as promising as it has for the
last several days. This could be due to the closed low being
further west than anticipated. Will wait to see if the winds
increase by early afternoon before making any changes to the
warning area.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 355 AM MST Tue Dec 13 2022
Today-tonight...a vertically stacked low pressure center was located
over Goodland early this morning with a cold front extending along
the Colorado/Kansas border. Through 18z the low pressure system
slowly moves northeast toward Trenton, NE. The 06z NAM and latest
HRRR models show some agreement in a fairly narrow axis of snow and
reduced visibilities impacting the current Winter Weather Advisory
and Blizzard Warning areas pretty well. Snowfall amounts in these
areas generally an inch to 5 inches, highest in Yuma county. The
strongest northwest winds with gusts to 65 mph are expected for most
of the High Wind Warning area. I'm not as confident in this
happening in Wallace and Greeley counties.
From 18z-00z, the axis of greater snowfall amounts and lower
visibilities slowly lifts northeast while weakening a bit.
Additional snowfall amounts in the advisory and warning areas are
expected to be a few tenths to maybe inch and a half. Little change
in the wind speeds our gusts are expected.
So for now, the headlines look good and will have to watch Wallace
and Greeley county for possibly dropping the High Wind Warning. I
have some concerns that Sherman county could reach blizzard
thresholds (visibility frequently 1/4sm or less for at least 3
hours) on occasion from 18z-21z and will brief day shift to this
potential. Snowfall totals in the advisory and warning areas are
expected to range from an inch to 8 inches with locally higher
amounts possible. Their could be higher amounts in Cheyenne county
(KS), Sherman and Thomas if the band sets up like the NAM and HRRR
are suggesting.
Tonight, the snow comes to an end after midnight with minimal
additional accumulation. It will continue to be very windy and
probably below High Wind Warning thresholds for those who are in it.
High temperatures today will likely be at sunrise with lower to
middle 20s in far eastern Colorado to the lower and middle 40s from
McCook to Hill City east. Temperatures will fall during the day as
the cold front moves through. Low temperatures tonight will range
from 14 to 21 degrees.
Wednesday-Wednesday night...this mornings model solutions move the
upper low into western Iowa by 12z Thursday.
The main impacts for the Tri-State area will be northwest winds
gusting in the 45 to 60 mph range during the day with gusts up to 35
mph during the night. The High Wind Warning will continue along and
west of the CO/KS border. Have some doubts about Wallace and Greeley
counties reaching warning criteria as the strongest winds just above
the surface are northwest of them.
There continues to be a possibility of blowing dust in the afternoon
per locally developed blowing dust/dust storm research findings. The
GFS and GEM models continue to favor those generally along a line
from Yuma to Burlington to Leoti. In these areas 0.5-1km wind speeds
meet thresholds with marginally favorable 0-2km lapse rates. Those
in this area who have snow on the ground would not have the dust but
could continue to have some ground blizzard like conditions or
reduced visibilities due to blowing snow.
High temperatures remain cold in the middle 20s to middle 30s.
Readings could be a little colder where snow cover exists. Low
temperatures are currently forecast to range from 10 to 19 degrees.
Thursday-Thursday night...the upper level low continues moving
slowly away from the area. There is little change in high
temperatures compared to Wednesday with readings in the upper 20s to
middle 30s. Low temperatures generally in the 10 to 17 degree range.
The threat for blowing dust isnt as great as it was yesterday
despite 0.5-1km wind speeds meeting criteria from Burlington and
Goodland northwest into Yuma county in the afternoon. The limiting
factor right now is unfavorable lapse rates in the 0-2km layer.
.LONG TERM...(Friday through Monday)
Issued at 113 AM MST Tue Dec 13 2022
Northwest flow aloft continues Friday and Saturday in the wake of
the upper low slowly pulling away to the Great Lakes. The flow
becomes more zonal Saturday and Sunday as another system moves
across the northern plains. With no precipitation expected, focus
will be on temperatures. They will be below normal on Friday, warm
briefly to near normal on Saturday, then cool off again Sunday and
Monday behind a cold front associated with the northern plains
system. High temperatures will be in the 30s, with the exception
of Saturday which will be in the lower 40s, and low temperatures
in the single digits and teens. Coldest morning wind chills will
generally be in the single digits below to single digits above
zero.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 355 AM MST Tue Dec 13 2022
KGLD...sub VFR conditions are expected from taf issuance through
02z. Northwest winds gusting to 30kts at taf issuance will
increase through the day, peaking with gusts up to 50kts. Light
snow and blowing snow will be common with a chance of moderate to
heavy snow and blowing snow in the 19z-22z timeframe. VFR
conditions return after 03z with northwest winds gusting up to
40kts.
KMCK...sub VFR conditions are expected from taf issuance through
14z with winds generally from the east around 12kts. From 15z-19z
VFR conditions are expected with winds veering to the west with
gusts up to 30kts. From 20z through the rest of the taf period
expect sub VFR cigs. Northwest winds will continue gusting up to
35kts. Light snow will be possible from 20z through about 07z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until midnight CST tonight for KSZ001.
High Wind Warning until 5 PM MST /6 PM CST/ Wednesday for KSZ001-
013-027-041.
Winter Weather Advisory until 11 PM MST /midnight CST/ this
evening for KSZ002>004-013>016-027>029.
CO...Blizzard Warning until 11 PM MST this evening for COZ090-091.
High Wind Warning until 5 PM MST Wednesday for COZ090>092.
Winter Weather Advisory until 11 PM MST this evening for COZ092.
NE...Blizzard Warning until 11 PM MST this evening for NEZ079.
High Wind Warning until 5 PM MST Wednesday for NEZ079.
Winter Weather Advisory until midnight CST tonight for NEZ080-
081.
&&
UPDATE...JTL
SHORT TERM...99
LONG TERM...024
AVIATION...99Hazardous weather outlook, Dec 13, 9:35 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
835 AM MST Tue Dec 13 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141545-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
835 AM MST Tue Dec 13 2022 /935 AM CST Tue Dec 13 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Blizzard Warning is in effect for Yuma and Kit Carson counties in
Colorado, Cheyenne County in Kansas, and Dundy County in Colorado.
A Winter Weather Advisory is in effect for Sherman County and
Cheyenne County CO. Near blizzard conditions are likely for both
these counties today. This could result in near zero visibilities
for a brief time.
A Winter Weather Advisory is in effect for counties along Highway 40
and east of Highway 27 due to a two to three hour window for freezing
drizzle to occur this afternoon ahead of the snow. A glaze of ice
could is likely on bridges and highways in general.
A High Wind Warning is in effect for those along and west of Kansas
Highway 27.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
A High Wind Warning remains in effect through the day Wednesday for
those along and west of Kansas Highway 27.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please send any
visibility and snow reports through social media or by phone.
JTL
In the hours before
Local storm report, Dec 13, 8:59 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 AM MST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW YUMA 40.12N 102.72W
12/13/2022 M2.2 INCH YUMA CO CO-OP OBSERVER
MEASUREMENT FROM COOP OBSERVER... AS OF 7AM,
RADAR SHOWS SNOW IS STILL FALLING.
&&
TTLocal storm report, Dec 13, 9:47 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 AM MST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM BLIZZARD 5 S BURLINGTON 39.23N 102.28W
12/13/2022 KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT
REPORTED .5 MILE VISIBILITY AS SNOW BAND
MOVED OVER. ALSO REPORTED 50 MPH WIND GUSTS.
&&
TTLocal storm report, Dec 13, 9:57 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 AM MST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM BLIZZARD 5 S BURLINGTON 39.23N 102.28W
12/13/2022 KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT
REPORTING 1/4 MILE VISIBILITY DUE TO
SNOW/BLOWING SNOW. WINDS GUSTING UP TO 50
MPH.
&&
TTLocal storm report, Dec 13, 10:00 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM BLIZZARD 5 E PECONIC 39.33N 102.06W
12/13/2022 KIT CARSON CO LAW ENFORCEMENT
VIA TWITTER IS REPORTING VISIBILITIES DOWN
TO 100 FEET AT CO/KS STATE LINE DUE TO
SNOW/BLOWING SNOW.
&&
TTLocal storm report, Dec 13, 10:34 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 AM MST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM BLIZZARD 2 SSE YUMA 40.10N 102.72W
12/13/2022 YUMA CO AWOS
AWOS STATION K2V6 1 SE YUMA 0.25 MILES IN
VISIBILITY DUE TO SNOW/BLOWING SNOW AND
GUSTS TO 40 MPH.
&&
TTLocal storm report, Dec 13, 10:53 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
953 AM MST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM BLIZZARD STRATTON 39.30N 102.60W
12/13/2022 KIT CARSON CO TRAINED SPOTTER
VISIBILITY DOWN TO 300 FEET, WIND FROM THE
NNW 32 MPH GUSTING TO 40 MPH WITH ESTIMATED
1 INCH OF SNOW.
&&
TTBlizzard, Cheyenne
- When
- December 13, 11:17 AM CST to 2:25 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
A strong low pressure system moved northeast across East-Central Colorado into Northwest Kansas generating three hours of blizzard conditions across Cheyenne County. There were numerous reports from law enforcement and the Cheyenne County Emergency Manager of visibilities dropping to between a quarter mile to zero miles, mainly along Highway 36. Winds were out of the west-northwest with gusts up to 40 mph. During the event, up to three inches of snow fell with drifts reportedly up to three feet tall in spots. Key impacts: blowing snow and blizzard conditions.
Blizzard, Sherman
- When
- December 13, 11:30 AM MST to 3:30 PM MST
- Where
- Sherman forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
A strong low pressure system moved northeast across East-Central Colorado into Northwest Kansas generating four hours of blizzard conditions across Sherman County. There were numerous reports from an off-duty NWS Employee of near blizzard to blizzard conditions in the city of Goodland, Kansas, with visibilities dropping to between a quarter mile to near-zero miles. Winds were out of the west-northwest with gusts up to 60 mph. The high winds occurred from 11:45 am MT to 12:41 pm MT. During the event, up to three inches of snow fell with drifts reportedly up to three feet tall in spots. Key impacts: blowing snow, high winds, and blizzard conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, December 13, 20222 deaths · 16 injured · $1.7 million · EF3 · 3 events
- Cold in California, December 13 to 14, 20224 deaths · 1 event
- Tornadoes and Flash Flood in Louisiana, December 13 to 15, 202216 injured · $635,000 · EF2 · 7 events
- Tornadoes and Flash Flooding in Mississippi, December 13 to 14, 20223 injured · $4.4 million · EF2 · 49 events
- Tornadoes and Hail in Texas, December 13, 20229 injured · $236,000 · EF2 · 33 events
- Tornadoes and Flash Flood in Oklahoma, December 13, 2022$168,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Texas, December 13, 2022$85,000 · EF2 · 4 events
- Tornadoes in Louisiana, December 13, 2022$305,000 · EF1 · 2 events
- Blizzard and Heavy Snow in North Dakota, December 13 to 16, 202272 events
- Winter Storm and Heavy Snow in Minnesota, December 13 to 16, 202226 events
- Blizzard and Winter Storm in South Dakota, December 13 to 16, 202224 events
- Heavy Snow in North Dakota, December 13 to 16, 202222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070924, 1070925.